Even Correctly-Administered NSAIDS Can Cause AKI in Kids

This article originally appeared here.
Even Correctly-Administered NSAIDS Can Cause AKI in Kids
Even Correctly-Administered NSAIDS Can Cause AKI in Kids

(HealthDay News) – Nonsteroidal anti-inflammatory drug (NSAID)-associated acute kidney injury (AKI) accounts for almost 3% of pediatric AKI, according to a study published online Jan. 28 in The Journal of Pediatrics.

Jason M. Misurac, MD, from Indiana University in Indianapolis, and colleagues retrospectively reviewed the charts of 1,015 children with a diagnosis of AKI to characterize NSAID-linked AKI. A diagnosis explaining AKI or comorbid clinical conditions predisposing to AKI development negated a classification of NSAID-associated AKI.

The researchers found that 21 children had clinical, laboratory, and radiographic studies suggesting NSAID-associated acute tubular necrosis and six had findings suggesting NSAID-associated acute interstitial nephritis, representing 2.7% of the total cohort with AKI. The median age for children with NSAID-associated AKI was 14.7 years and four patients were younger than 5 years. Of the 20 children for whom dosing data were available, 75% received NSAIDs within recommended dosing limits. Dialysis, intensive care unit admission, and longer length of stays were significantly more likely in children younger than 5 years of age.

"NSAID-associated AKI accounted for 2.7% of AKI in this pediatric population," the authors write. "AKI typically occurred after the administration of correctly dosed NSAIDs. Young children with NSAID-associated AKI may have increased disease severity."

Abstract
Full Text (subscription or payment may be required)